Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

Depacon, other AEDs found associated with severe congenital malformations

Posted in Depacon / Depakene / Depakote

In 1981, medical researcher F. Majewski, published a study in the Internaltional Journal of Biological Research in Pregnancy titled “The teratogenicity of Hydantoins and Barbiturates in Humans, With Considerations on the Etiology of Malformations and Cerebral Disturbances in the Children of Epileptic Parent”.

The study consisted of 194 children from epileptic mothers and 71 children of epileptic fathers.  They were screened for major malformations, mental retardation, neurologic disturbances, and acrofacial dysmorphias commonly associated with hydantoin-barbiturate embryopathy (HB-E).  HB-E is a developmental defect in an embryo caused by the chemical compound Hydantoin and Barbiturates, which are drugs that act as a central nervous system depressant.  The central nervous system depressant effects that can be found from the use of Barbiturates allow them to be used for a wide range of uses.  This range goes from mild sedation to total anesthesia.  Majewski states in his report “HB-E was observed in nearly 7% of the children of mothers on anticonvulsants during pregnancy. Barbiturates and/or primidone were observed to induce the same dysmorphic features as hydantoins.”

It was also shown that the fetus damaging capabilities of hydantoins may increase when combined with barbiturates/primidone.  The 46 children of the epileptic mothers and the 71 children of the epileptic fathers who were not exposed to anticonvulsants showed symptoms of HB-E.  There is a clear connection between the use of AEDs and  increased rates of major congenital malformations in offspring, and there was an increase found in major, unspecific malformations in children of the epileptic mothers and fathers as compared with the general population.

Majewski further explains, “Cerebral disturbances without dysmorphias were increased in children of mothers with and without anticonvulsants, but this was rarely the case in children of epileptic fathers.”

Seizures can be dangerous for both the mother and developing fetus during pregnancy and the above study showed that cerebral disturbances were found more often in children of mothers who had seizures during pregnancy.  There also seems to be a connection between certain genetic factors on major malformations and the damage caused to the mother and fetus during a seizure.

More recent research has shown that some antiepileptic drugs are associated with an increased risk for birth defects.  One drug particularly associated with birth defects is Depacon, manufactured by Abbott Laboratories. This drug contains sodium valproate, a chemical linked to increased risk for neurologic, cardiovascular, and craniofacial birth defects.

If you or a loved one used AEDs during pregnancy and your child was born with a birth defect, you may be entitled to significant financial compensation for the injuries your family has endured.  For more information on AED birth defects or Depacon, please do not hesitate to contact our team of Depacon lawyers at the information provided below.

We have the experience, resources, and skills required to win the justice you deserve.  Call today and see how we can help!

(855) 452-5529


Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.